Table of Contents Author Guidelines Submit a Manuscript
Journal of Theoretical Medicine
Volume 5, Issue 2, Pages 111-136
Review Article

Multiscale Modeling and Mathematical Problems Related to Tumor Evolution and Medical Therapy

Department of Mathematics, Politecnico, Torino, Italy

Received 22 January 2004; Accepted 22 January 2004

Copyright © 2003 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


This paper provides a survey of mathematical models and methods dealing with the analysis and simulation of tumor dynamics in competition with the immune system. The characteristic scales of the phenomena are identified and the mathematical literature on models and problems developed on each scale is reviewed and critically analyzed. Moreover, this paper deals with the modeling and optimization of therapeutical actions. The aim of the critical analysis and review consists in providing the background framework towards the development of research perspectives in this promising new field of applied mathematics.